Derm Pearl

    NextPrevious

    Derm Pearl

    A 36 year old male presents to your resus bay complaining of allergic reaction, took first dose of Bactrim last night, started having pruritis, chills, body aches last night and now entire face, chest and back are erythematous and warm. No respiratory symptoms. Exam is notable for tachycardia, blanching diffuse erythema to face, chest and back. Slight conjunctival injection. No mucosal lesions.

     

    What are you concerned for?

     

     

     

     

    Steven Johnson’s Syndrome (SJS) and Toxic Epidermal Necrolysis

    -fever with desquamating, erythematous rash, commonly with mucosal (90%) or ocular (85%) involvement, or less commonly with urogenital or pulmonary involvement. Classic sign is + Nicholsky’s sign- gentle traction on blister causes blister rupture. This is because the epidermis is disrupted.

    – main difference between SJS and TEN is severity/body surface area involved, SJS is less severe form involving <10%, TEN is more severe and life threatening and >30% of body. It is a mixed diagnosis if 10-30% of body involved.

     

    – usually secondary to medications especially Sulfa drugs, NSAIDs, anticonvulsives, and antibiotics, usually prodromal after ingestion then can present 1-2 weeks after ingestion

    – can be secondary to viral syndrome, especially in kids (HBV, EBV, or coxsackie)

    -treatment (same in SJS and TEN)- remove offending agent, treat like a burn- skin care, fluid/electrolyte correction. Derm consult/referral. Ophthalmology consult if eye involvement. Admit to ICU or burn unit for SJS, burn unit only for TEN. (board answer transfer to burn unit) It is controversial to also treat with steroids and IVIG. Steriods are generally recommended for SJS, not TEN, and can be started in ED.

    -mortality: SJS around 10%- 2/2 sepsis, GI bleed, or electrolyte imbalance. TEN- 30-40%- mainly from fluid loss, electrolyte imbalance.

     

    I am going to start adding some board review questions at the end of my PEARLs in preparation for the Inservice exam coming up. Enjoy!

     

    1.The most important initial therapy for a patient with toxic epidermal necrolysis (TEN) is:

     

    A. Corticosteroids

    B. Antibiotics.

    C. Anticoagulants

    D. Analgesics

    E. Crystalloids.

     

    2.In patients with suspected Stevens-Johnson syndrome:

     

    A. Oral lesions are common but rarely become secondarily infected.

    B. Ocular involvement is exceedingly rare.

    C. It often is complicated by thrombophlebitis.

    D. Women may complain of vulvovaginitis.
    E. Discomfort may be severe but fatalities are virtually unheard of.

     

     

    Answer
    1. E.  Hydration is the single most important intervention. A patient with TEN is in acute skin failure. Because the most important function of the skin is to store water, loss of this barrier results in possible dehydration. Dehydration can result in acute renal failure and subsequent shock. Even with aggressive treatment; however, morbidity and mortality are high with this condition.

     

     

    2. D. The Stevens-Johnson syndrome is a severe form of erythema multiforme characterized by generalized bullae that involve the skin and mucous membranes, including the mouth, vagina, eyes, and esophagus. Dehydration results from painful stomatitis and weeping skin surfaces. Secondary infections of the denuded epithelium are common, as are severe ocular complications, including corneal ulcers and blindness. Thrombophlebitis is not particularly associated with the disease. Steroids provide symptomatic relief. The overall mortality is 5–10%.

    NextPrevious